At last, a reason to avoid them! Too many sprouts could land you in hospital
Brussels sprouts are rich in vitamin K, which can interfere with blood thinning medicationThis interaction led to one man from Ayrshire being hospitalised after his condition dramatically worsened
11:56 GMT, 21 December 2012
They are famed for their impressive ability to produce wind.
Now, researchers have revealed yet another convincing reason for turning down Brussels sprouts.
For the unpopular vegetable could also land you in A&E.
Christmas favourite: Brussels sprouts contain high levels of vitamin K, which can interfere with blood thinning drugs if eaten to excess
The warning came after a man from Ayrshire was hospitalised after eating a plateful of the festive greens.
He had been fitted with a mechanical pump to help move blood from the lower chambers of his heart, after suffering heart failure last year.
He had also been prescribed anticoagulants, which thin the blood, and his dose was monitored once or twice a week.
But he was admitted to the specialist heart unit at the Golden Jubilee National Hospital in Clydebank, West Dunbartonshire, after his condition dramatically worsened.
Doctors could not work out why the medication was not keeping his blood thin until they discovered he had been eating too many sprouts.
The vegetable contains
high levels of vitamin K, a chemical the body uses to promote blood clotting.
Consultant cardiologist Dr Roy Gardner
said: 'Patients who are taking anticoagulants are generally advised not
to eat too many green leafy vegetables, as they are full of vitamin K,
which antagonise the action of this vital medication.'
A male patient was stabilised at the Golden Jubilee Hospital after overdosing on Brussel sprouts
Anticoagulants are blood thinners that also make existing blood clots more stable and less likely to break off and travel in the blood stream.
Warfarin is the most commonly prescribed anticoagulant and is prescribed after a patient has had a heart valve inserted or suffered a stroke.
It works by changing the way the liver uses vitamin K, which is an important vitamin in the blood-clotting process. The less vitamin K you have, the longer it takes for the blood to clot.
Because Warfarin affects vitamin K, doctors advise patients to be careful when eating foods containing this vitamin such as kiwi, pine nuts, blue cheese, liver and green leafy vegetables.
While Warfarin can generally balance out levels in the diet any sudden changes – such as gorging on Brussel sprouts – could put patients at risk.
Jill Young, chief executive of the
Golden Jubilee Hospital, said: 'Whilst we think this is possibly the
first-ever festive admission to hospital caused by the consumption of
Brussels sprouts, we were delighted that we were able to stabilise his
The case was reported in a festive edition of the Medical Journal of Australia.